California, 2007

Winter Storm and Heavy Snow in California, January 3 to 5, 2007

January 3 to 5, 2007 · NWS HNX · 5 events in 5 counties and zones

A Pacific storm system moved across California on the 4th, bringing as much as 23 inches (Ostrander Lake, elevation 8200 feet msl) of new snow to the high country of the Southern Sierra Nevada. Strong northeast winds developed behind the storm over the Kern County mountains and deserts on the morning of the 5th, with gusts as high as 72 mph.

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A Pacific storm system moved across California on the 4th, bringing as much as 23 inches (Ostrander Lake, elevation 8200 feet msl) of new snow to the high country of the Southern Sierra Nevada. Strong northeast winds developed behind the storm over the Kern County mountains and deserts on the morning of the 5th, with gusts as high as 72 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Jan 3, 9:16 PM PST, 44 minutes earlier.

Area forecast discussion, Jan 3, 9:16 PM PST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HANFORD CA
916 PM PST WED JAN 3 2007

.UPDATE...FRONTAL BAND OVER NORTHERN CALIFORNIA WITH PRECIP AHEAD
OF IT MAKING VERY SLOW SOUTHWARD PROGRESS THIS EVENING. MODELS
STILL CONSISTENT IN BRINGING THE PRECIP SOUTHWARD THURSDAY. THE
NAM IS THE FASTEST...BRINGING PRECIP DOWN TO YOSEMITE AROUND
MIDNIGHT AND TO AROUND MERCED BY 12Z WITH SIGNIFICANT AMOUNTS OF
PRECIP SPREADING DOWN THE SIERRA THROUGH THE DAY. THE GFS IS JUST
A SLIGHT BIT SLOWER BUT IS NOT AS BULLISH WITH THE AMOUNTS.
CURRENT FORECASTS TIMING LOOKS SIMILAR TO THE NAM...SO WILL
CONTINUE WITH WINTER HEADLINES FOR THE SIERRA. WIND WILL ALSO BE A
PROBLEM FOR THURSDAY AS A STRONG JET MOVES SOUTH OVER THE REGION
FOR GUSTY WINDS OVER THE HIGHER ELEVATIONS OF THE SIERRA. SFO-LAS
SURFACE PRESSURE GRADIENT INCREASES TO 16-17 MB BETWEEN 00Z AND
06Z FRIDAY...SO WIND ADVISORY FOR THE KERN MOUNTAINS AND DESERT
THURSDAY AFTERNOON THROUGH THURSDAY NIGHT LOOKS GOOD AS WINDS
COULD BE QUITE STRONG THROUGH AND BELOW THE PASSES. WILL ALSO
BECOME BREEZY IN THE VALLEY...ESPECIALLY ON THE WEST SIDE. NO
CHANGES TO THE FORECAST AT THIS TIME.

&&

.AIR QUALITY ISSUES...
THE VALLEY AIR DISTRICT HAS ISSUED THE FOLLOWING FIREPLACE/WOOD
STOVE BURNING DECLARATION FOR THURSDAY, JANUARY 4, 2007. WOOD
BURNING IS DISCOURAGED IN FRESNO, KERN AND TULARE COUNTIES.

&&

.PREV DISCUSSION... /ISSUED 309 PM PST WED JAN 3 2007/

SHORT TERM...CLEAR SKIES AND MILD TEMPERATURES ACROSS THE
REGION THIS AFTERNOON. AREAS OF HAZE AFFECTING THE SAN JOAQUIN
VALLEY. OTHERWISE LOTS OF SUNSHINE ELSEWHERE. HOWEVER A CHANGE IN
THE WEATHER IN STORE FOR TOMORROW. A LONG FETCH OF LOW LEVEL
MOISTURE EXTENDING E-W IS MOVING INTO NORTH CAL AND S OR. SHORT
WAVE ENERGY WILL REACH THE FRONT TONIGHT BRINGING THE FRONT SOUTHWARD
TO THE NORTH SECTORS OF CENTRAL CALIFORNIA LATE TONIGHT.
PRECIPITATION THREAT MAY BEGIN EARLY THURSDAY MORNING NEAR
YOSEMITE THEN SPREAD SOUTH REACHING THE SOUTH VALLEY DURING THE
AFTERNOON. STRONG GUSTY WINDS WILL BE POSSIBLE WITH THIS STORM
THURSDAY AFTERNOON AS IMPRESSIVE SURFACE GRADIENTS ALIGN WITH A
140KT JET. 50K WIND AT 10K FEET SHOULD PROVIDE GOOD OROGRAPHIC
LIFT OVER THE SIERRA FOR THE POTENTIAL OF HEAVY SNOW.
LESSER AMOUNTS TOWARDS THE SOUTH BUT THE STRONG WINDS MAY RESULT
IN BLOWING SNOW WITH ADVISORY LEVEL AMOUNTS. EXPECT ADVISORY LEVEL
GUST TO DEVELOP OVER THE TEHACHAPI MNTS AND MOJAVE DESERT PASSES
BY THURSDAY AFTERNOON TO EARLY MORNING FRIDAY. THE TROF EXITS TO
THE EAST FRIDAY AND DRY NORTH FLOW ALOFT DEVELOPS. THE UPPER RIDGE
BEGINS BUILDING IN FOR DRY WEATHER AND TEMPERATURES WILL BE A FEW
DEGREES BELOW AVERAGE.

LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...FORECAST MODELS
ARE IN GOOD AGREEMENT IN BUILDING A STRONG RIDGE OUT NEAR 130W AND
KEEPING THE FORECAST AREA UNDER A WEAK NORTHWEST FLOW ALOFT
THROUGH MONDAY. HIGH PRESSURE WILL REMAIN OVER THE GREAT BASIN AND
THE WINDS OVER THE KERN COUNTY MOUNTAINS AND DESERT WILL REMAIN
NORTHEAST TO EAST. IN AREAS OUTSIDE THE SAN JOAQUIN VALLEY, IT
LOOKS CLEAR AND PLEASANT. IN THE SAN JOAQUIN VALLEY THE HIGH
PRESSURE AND LIGHT WINDS SHOULD ALLOW FOR A TEXT BOOK FOG EVENT
BEGINNING SUNDAY. BY TUESDAY, BOTH THE GFS AND EUROPEAN MODELS TRY
AND BREAK DOWN THE RIDGE AS THE PROGS DEVELOP A TROUGH OFF THE
PACIFIC NORTHWEST COAST. THIS SHOULD BRING A LOWERING OF HEIGHTS
AND SOME COOLING TO THE MOUNTAINS HOWEVER THE FOG REGIME MAY
CONTINUE IN THE SJV UNTIL THE INVERSION IS BROKEN.

AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH 12Z TONIGHT AND
THEN AS THE NEXT FRONTAL SYSTEM MOVES SOUTHEAST ACROSS THE AREA,
MVFR CONDITIONS WILL BE LIKELY DUE TO CLOUDS AND RAIN. MVFR WILL
CONTINUE THROUGH 00Z FRIDAY WITH MOUNTAIN OBSCURATIONS.  FOR
SPECIFIC DETAILS...PLEASE REFER TO THE TAFS FOR KMCE...KFAT AND
KBFL...AND TWEB ROUTES 421 AND 423.

AIR QUALITY ISSUES...
ISSUED:  01/02/2007 15:47
EXPIRES: 01/03/2007 23:59
THE VALLEY AIR DISTRICT HAS ISSUED THE FOLLOWING FIREPLACE/WOOD
STOVE BURNING DECLARATION FOR WEDNESDAY, JANUARY 3, 2007. WOOD
BURNING IS DISCOURAGED IN FRESNO, KERN, MADERA, MERCED, AND TULARE
COUNTIES.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM 6 AM THURSDAY TO MIDNIGHT
PST THURSDAY NIGHT FOR CAZ097.

WINTER STORM WARNING FROM 4 AM TO 10 PM PST THURSDAY FOR CAZ096.

WIND ADVISORY FROM 12 PM THURSDAY TO 2 AM PST FRIDAY FOR CAZ095-
098-099.

&&

WEATHER.GOV/HANFORD

BEAN/MV/DUDLEY
Hazardous weather outlook, Jan 3, 3:03 PM PST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HANFORD CA
303 PM PST WED JAN 3 2007

CAZ096-041300-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
303 PM PST WED JAN 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SIERRA NEVADA FROM
YOSEMITE TO KINGS CANYON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING IS IN EFFECT FROM 4 AM THURSDAY TO 10 PM
THURSDAY EVENING. PLEASE REFER TO SFOWSWHNX /WMO HEADER WWUS46
KHNX/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

WEATHER.GOV/HANFORD

CAZ097-041300-
TULARE COUNTY MOUNTAINS-
303 PM PST WED JAN 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TULARE COUNTY MOUNTAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM 6 AM THURSDAY
TO MIDNIGHT THURSDAY NIGHT. PLEASE REFER TO SFOWSWHNX /WMO HEADER
WWUS46 KHNX/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

WEATHER.GOV/HANFORD

CAZ095-098-099-041300-
KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
303 PM PST WED JAN 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS
AND DESERT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIND ADVISORY IS IN EFFECT FROM NOON THURSDAY TO 2 AM FRIDAY. PLEASE
REFER TO SFONPWHNX /WMO HEADER WWUS76 KHNX/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

WEATHER.GOV/HANFORD

MENDENHALL

Event by event

2 strong wind, 1 winter storm, 1 heavy snow, 1 high wind. Local standard time, as filed.

Winter Storm, S Sierra Mtns

When
January 3, 10:00 PM PST to January 5, 9:00 AM PST
Where
S Sierra Mtns forecast zone
Reported by
Mesonet

Heavy Snow, Tulare Cty Mtns

When
January 3, 10:00 PM PST to January 5, 9:00 AM PST
Where
Tulare Cty Mtns forecast zone
Reported by
Mesonet

Strong Wind, Kern Cty Mtns

When
January 3, 10:00 PM PST to January 5, 9:00 AM PST
Where
Kern Cty Mtns forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
Mesonet

High Wind, Indian Wells Vly

When
January 3, 10:00 PM PST to January 5, 9:00 AM PST
Where
Indian Wells Vly forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$1,000
Reported by
Mesonet

Strong Wind, Se Kern Cty Desert

When
January 3, 10:00 PM PST to January 5, 9:00 AM PST
Where
Se Kern Cty Desert forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
Mesonet

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6827, 6828, 6829, 6830, 6831.